Alabama, 2006

Hail in Alabama, April 8, 2006

April 8, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 8, 4:17 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 8, 4:17 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 AM CDT SAT APR 8 2006

.SHORT TERM...(TODAY THROUGH MONDAY) MAIN EVENT WINDING DOWN
QUICKLY THIS MORNING...AND HOPEFULLY...WE ARE DONE WITH ALL THE
NASTY STUFF. SOME CONCERN THOUGH FOR LATER THIS MORNING...AS
LIGHTNING ACTIVITY IS PICKING UP WITH THE STORMS FORMING ALONG THE
COLD FRONT IN MISSISSIPPI. BASED ON CURRENT TRACK/SPEED...LOOKS
LIKE THE COLD FRONT WILL REACH MGM ABOUT 15Z. ACROSS SOUTHERN AND
SOUTHEASTERN PORTIONS OF THE FORECAST AREA...MAINLY ALONG THE U.S.
80/INTERSTATE 85 CORRIDOR EAST OF SELMA...SOME CONCERN WE MAY SEE
ANOTHER ROUND OF SEVERE THUNDERSTORMS. THE COMBINATION OF
MOIST/WARM AIR IN THE LOW LEVELS AND STEEPENING LAPSE RATES AS
TEMPERATURES COOL ALOFT SHOULD ALLOW FOR SUFFICIENT INSTABILITY TO
SUPPORT SOME ISOLATED STRONG TO MARGINALLY SEVERE STORMS...WITH
HAIL BEING THE MAIN CONCERN...AND PERHAPS WIND GUSTS.

OTHERWISE...TO THE NORTH AND WEST OF THIS AREA...WILL NEED TO KEEP
AT LEAST CHANCE POPS IN THE FORECAST...AS THE UPPER LEVEL SYSTEM
AND COLD POOL ALOFT PASS ACROSS THE AREA. WITH THE POSITIVELY
TILTED SYSTEM...THE DRIER AIR WILL BE SLOWER TO MOVE IN THAN
NORMAL...AND THE MOISTURE WILL STICK AROUND UNTIL THE PASSAGE OF
THE MID AND UPPER LEVEL TROUGH. TEMPERATURES ARE A BIT PROBLEMATIC
TODAY...WITH THE BEST/STRONGER COLD AIR ADVECTION NOT REALLY
KICKING IN UNTIL LATER THIS AFTERNOON. ON THE OTHER HAND...EXPECT
MOSTLY CLOUDY SKIES AT BEST FOR THE BULK OF THE DAY. WILL MOST
LIKELY MAKE SOME LAST MINUTE ADJUSTMENTS TO POPS AND TEMPS BASED
ON CURRENT TRENDS BEFORE 12Z.

BY TONIGHT...JUST A FEW LINGERING SHOWERS IN THE FAR SOUTHEAST
VERY EARLY IN THE EVENING...OTHERWISE WITH THE LOSS OF DAYTIME
HEATING AND FLOW OF DRIER AIR...CLOUDS SHOULD BEGIN TO CLEAR
FAIRLY QUICKLY FROM NORTHWEST TO SOUTHEAST. PRESSURE GRADIENT
LOOKS TO STAY FAIRLY TIGHT TONIGHT...SO EXPECT WINDS TO STAY UP
THROUGH THE NIGHT...AND KEEP US FROM COOLING TOO MUCH.

SUNDAY THROUGH MONDAY...MAINLY A TEMPERATURE FORECAST AS HIGH
SURFACE HIGH...SPRAWLING HIGH AT H8...AND H5 RIDGE CONTROL THE
WEATHER OVER THE SOUTHEAST. GUIDANCE TEMPERATURES ARE CLOSE...AND
TOOK A COMBINATION OF PERSISTENCE AND GUIDANCE BLEND.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) WITH TROUGH DEEPENING
ALONG THE PACIFIC COAST...UPPER LEVEL RIDGING IS INDUCED AND
ENHANCED. TEMPERATURES WONT BE CLIMBING ALL TOO QUICKLY
HOWEVER...AS THE SURFACE HIGH AND H8 HIGH ARE ANCHORED ALONG THE
APPALACHIANS...AND WILL HOLD THE WARM AIR OFF TO OUR WEST.

EXTENDED FORECAST BASED SOLELY ON GFS/MAV GUIDANCE FOR THE 4 AM
ISSUANCE DUE TO WORKLOAD...AND WILL NEED TO MAKE SOME ADJUSTMENTS
AS MORE TIME IS AVAILABLE. ORIGINALLY INCLUDED SLIGHT CHANCE POPS
FOR SATURDAY...BUT AS MENTIONED IN PREEPD...GFS IS A BIT OF AN
OUTLIER AT THIS TIMEFRAME...BEING FASTER THAN OTHER SOLUTIONS.
WILL LIKELY TRIM THOSE POPS FURTHER AND REMOVE ANY MENTION OF
PRECIP FOR THAT PERIOD...AND REVISIT THE ENTIRE LONG TERM FOR
POSSIBLE TWEAKS BEFORE 12Z. WILL UPDATE AFD IF ANY MAJOR CHANGES
ARE REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  39  68  37 /  60  10   0   0
ANNISTON    70  42  70  42 /  70  10   0   0
BIRMINGHAM  68  41  69  44 /  50  10   0   0
TUSCALOOSA  71  42  72  42 /  50  10   0   0
CALERA      69  44  70  43 /  60  10   0   0
AUBURN      72  47  69  46 /  90  20   0  10
MONTGOMERY  75  47  72  44 /  80  20   0   0
TROY        75  49  72  43 /  90  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

JD/81
Hazardous weather outlook, Apr 8, 4:51 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 AM CDT SAT APR 8 2006

ALZ011>015-017>050-091130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
551 AM CDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY ALONG
AND SOUTH OF A LINE FROM SELMA...TO WETUMPKA...TO OPELIKA.  THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...FROM 10 AM UNTIL
6 PM.

RAIN-COOLED AIR COVERED THE NORTHERN HALF OF THE FORECAST AREA EARLY
THIS MORNING.  A COLD FRONT OVER MISSISSIPPI WILL SWEEP EASTWARD
ACROSS ALABAMA TODAY...AS AN UPPER-LEVEL DISTURBANCE ALSO MOVES OVER
THE AREA.  THE BEST INSTABILITY...FOR THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS...WILL LIKELY TAKE PLACE OVER SOUTH-CENTRAL AND
EAST-CENTRAL ALABAMA AFTER 10 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY OVER PARTS OF SOUTH-CENTRAL AND EAST-CENTRAL ALABAMA
TODAY.

03

In the hours before

Special weather statement, Apr 8, 6:35 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 AM CDT SAT APR 8 2006

ALZ038-045-047-081330-
CHAMBERS-LEE-MACON-
735 AM CDT SAT APR 8 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE AND CHAMBERS
COUNTIES UNTIL 830 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING ALONG INTERSTATE 85 MOVING NORTHEAST
AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FRANKLIN...
TUSKEGEE...NOTASULGA...LOACHAPOKA...AUBURN...OPELIKA...LANETT AND
HUGULEY...ALONG INTERSTATE 85 THROUGH 830 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ALSO...MINOR FLOODING AND PONDING OF WATER ON ROADWAYS... FLOODING
OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES
WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

12/SIRMON
Local storm report, Apr 8, 7:06 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             3 W AUBURN              32.59N 85.53W
04/08/2006  E0.25 INCH       LEE                AL   EMERGENCY MNGR

            WITH A VIL OF 37 KG/M2.

&&

KSUMRALL
Local storm report, Apr 8, 7:19 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             OPELIKA                 32.65N 85.38W
04/08/2006  E0.88 INCH       LEE                AL   EMERGENCY MNGR

            REPORTED NEAR FOX RUN.

&&

KSUMRALL
Special weather statement, Apr 8, 7:37 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 AM CDT SAT APR 8 2006

ALZ044-081415-
MONTGOMERY-
837 AM CDT SAT APR 8 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
915 AM CDT...

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MONTGOMERY COUNTY BETWEEN THE TOWNS OF MCDADE AND
DOWNING...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN EASTERN MONTGOMERY COUNTY
THROUGH 915 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

STEFKOVICH
Special weather statement, Apr 8, 7:38 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CDT SAT APR 8 2006

ALZ041-042-081415-
AUTAUGA-LOWNDES-
838 AM CDT SAT APR 8 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND AUTAUGA
COUNTIES UNTIL 915 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BENTON...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BENTON...WHITE
HALL...LOWNDESBORO...AUTAUGAVILLE AND PRATTVILLE THROUGH 915 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Apr 8, 7:56 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 AM CDT SAT APR 8 2006

ALZ038-045-047-081445-
CHAMBERS-LEE-MACON-
856 AM CDT SAT APR 8 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE AND CHAMBERS
COUNTIES UNTIL 945 AM CDT...

AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM SOUTHERN WEST POINT LAKE TO
AUBURN TO THE MACON...MONTGOMERY COUNTY LINE NEAR INTERSTATE
85...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL AFFECT A LARGE PORTION OF ALL THREE COUNTIES
THROUGH 945 AM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG GUSTY WINDS AND VERY
HEAVY RAINFALL ARE THE LIKELY THREATS.

STEFKOVICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Autauga

When
April 8, 8:16 AM CST
Where
Autauga County, Prattville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -86.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504389.